INSPIRING FUTURES

The application of mathematical programming approaches to estimating container port production.

Cullinane, Kevin, Song, Dong-Wook and Wang, Tengfei (2005) The application of mathematical programming approaches to estimating container port production. Journal of Productivity Analysis, 24 (1). pp. 73-92. ISSN 0895 562X

[img] PDF
Restricted to Registered users only
Available under License Creative Commons Attribution Non-commercial.

Download (133kB) | Request a copy

    Abstract/Description

    Container terminal production is both an important and complicated element in the contemporary global economy. This paper aims to evaluate the efficiency of the world’s most important container ports and terminals using the two alternative techniques of Data Envelopment Analysis (DEA) and the Free Disposal Hull (FDH) model. The results give an insight into the current efficiency ranking of the world’s major container ports and terminals. They also confirm expectations that the available mathematical programming methodologies lead to different results and that appropriate variable definition of input and output factors is a crucial element in meaningful applications of DEA and FDH. It is also concluded that the availability of panel data, rather than cross-sectional data would greatly improve the validity of the efficiency estimates derived from all the mathematical programming techniques applied.

    Item Type: Article
    Print ISSN: 0895 562X
    Uncontrolled Keywords: Data Envelopment Analysis (DEA); Free Disposal Hull (FDH); Container terminals; Ports; Efficiency; Production;
    University Divisions/Research Centres: Edinburgh Napier University, Transport Research Institute
    Dewey Decimal Subjects: 500 Science > 510 Mathematics > 519 Probabilities & applied mathematics
    300 Social sciences > 380 Commerce, communications & transportation > 387 Water, air & space transportation
    300 Social sciences > 330 Economics > 330 Economics
    Library of Congress Subjects: H Social Sciences > HB Economic Theory
    H Social Sciences > HE Transportation and Communications
    Q Science > QA Mathematics
    Item ID: 1875
    Depositing User: RAE Import
    Date Deposited: 15 May 2008 14:48
    Last Modified: 23 Apr 2014 11:05
    URI: http://researchrepository.napier.ac.uk/id/eprint/1875

    Actions (login required)

    View Item

    Document Downloads

    More statistics for this item...

    Edinburgh Napier University is a registered Scottish charity. Registration number SC018373